Alert archive / Ohio / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 195, NWS Cleveland, OH

August 3, 2007Portage County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 3, 2007, 5:12 PM EDT for Portage County, Ohio. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2007, 5:12 PM EDT (21:12 UTC)
Expired
Aug 3, 2007, 6:15 PM EDT
In force
63 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Portage County, OH

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:40 PM EDTHAIL 0.753 Ne Ravenna, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 032113
SVRCLE
OHC133-032215-
/O.NEW.KCLE.SV.W.0195.070803T2112Z-070803T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
512 PM EDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN NORTHEAST OHIO

* UNTIL 615 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STREETSBORO...OR ABOUT 6 MILES NORTHWEST OF RAVENNA...AND MOVING
  SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENT 
AND RAVENNA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4111 8138 4132 8137 4129 8131 4128 8125
      4127 8122 4125 8114 4124 8110 4104 8123

$$

MRD
2 follow-up statements
000 
WWUS51 KCLE 032131
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
531 PM EDT FRI AUG 3 2007

OHC133-032215-
/O.CON.KCLE.SV.W.0195.000000T0000Z-070803T2215Z/
PORTAGE OH-
531 PM EDT FRI AUG 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR PORTAGE COUNTY...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR STREETSBORO...OR ABOUT 6 MILES NORTHWEST OF RAVENNA...
MOVING SOUTHEAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENT
AND BRADY LAKE

LAT...LON 4111 8138 4132 8137 4129 8131 4128 8125
      4127 8122 4125 8114 4124 8110 4104 8123

$$
000 
WWUS51 KCLE 032213
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
612 PM EDT FRI AUG 3 2007

OHC133-032222-
/O.EXP.KCLE.SV.W.0195.000000T0000Z-070803T2215Z/
PORTAGE OH-
612 PM EDT FRI AUG 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR PORTAGE COUNTY EXPIRES AT 615
PM EDT...

THERE WAS A REPORT OF PENNY SIZE HAIL THREE MILES NORTHEAST OF
THE CITY OF RAVENNA.

LAT...LON 4111 8138 4132 8137 4129 8131 4128 8125
      4127 8122 4125 8114 4124 8110 4104 8123

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:42 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 3, 3:42 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
342 PM EDT FRI AUG 3 2007

.SYNOPSIS...

WEAK COLD FRONT WILL CROSS THE REGION TONIGHT AND BECOME
STATIONARY ALONG THE OHIO RIVER. HIGH PRESSURE WILL BUILD ACROSS THE
EASTERN GREAT LAKES ON SATURDAY. THE FRONT WILL DRIFT NORTH AS A
WARM FRONT ON SUNDAY AS THE HIGH PRESSURE AREA MOVES OFF THE NEW
ENGLAND COAST.

&&

.NEAR TERM /THROUGH SATURDAY/...

INSTABILITY HAS STEADILY INCREASE THIS AFTERNOON ALONG AND SOUTH
OF LAKE ERIE AND CAPE HAS RISE TO 2000 TO OVER 3000 J/KG WITH
FAIRLY WEAK DEEP SHEAR OF 15-20 KTS. RECENT SATELLITE IMAGERY AND
RADAR SHOW A FEW SHOWER/TSTMS HAVE DEVELPED OVER NW PA AND WEST OF
CLE TO NEAR NORWALK. MOISTURE IS SOMEWHAT SHALLOW WITH DRY AIR AT
MID LEVELS. THIS IS QUITE EVIDENT IN THE WATER VAPOR IMAGERY
SHOWING DRY MID LEVEL AIR. DELTA THETA E VALUES OF 30-40C THIS
AFTERNOON IS CONSISTENT WITH DRY MID LEVEL. THIS MAY INCREASE THE
CHANCE FOR DOWNBURSTS. ACTIVITY WILL QUICKLY DIMINISH THIS EVENING
AS DRIER AIR MOVES SOUTHEAST IN THE WAKE OF THE WEAK COLD FRONT.

MORE PLEASANT CONDITIONS ARE EXPECTED SATURDAY AS HIGH PRESSURE
BUILDS EASTWARD TO THE NORTH OF THE REGION. DEWPOINTS WILL BE
AT LEAST 10 DEGREES LOWER. HAVE USED GFS MAV GUIDANCE WITH MINOR CHANGES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...

THE WEAK FRONT IS EXPECTED TO RETURN LATE SATURDAY NIGHT AND
SUNDAY AS A WARM FRONT. THE DETAILS OF THIS RETURN ARE SOMEWHAT
DIFFUSE AT THIS TIME. THE GFS IS FASTER IN SPREADING ISENTROPIC
LIFT AND ATTENDANT MOISTURE NE OVER THE REGION THAN THE NAM. THE
NAM IS PERFERED AS THE GFS APPEARS TO BE EXHIBITING CONVECTIVE
FEEDBACK. THE NAM BRINGS THE WARM FRONT NE INTO THE REGION SUNDAY
AFTERNOON WITH SIGNIFICANT AMOUNT OF SHEAR ESPECIALLY IN THE LOW
LAYERS WHERE 0-1 KM INCREASES TO 25-30 KT. WE MAY HAVE TO CONTEND
WITH SEVERE STORMS WITH SOME ROTATION ESPECIALLY OVER THE EASTERN
HALF OF THE AREA SUNDAY AFTERNOON AND EVENING. VERY WARM AND HUMID
AIR WILL FLOW INTO THE REGION ON MONDAY AS 850 TEMPS REACH NEAR
20C ACROSS THE WESTERN HALF OF OHIO.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

A RATHER HOT HUMID PERIOD IS EXPECTED AS THE REGION REMAINS ON THE
SOUTHERN EDGE OF THE WESTERLY FLOW ALOFT THROUGH THE PERIOD. WEAK
IMPLUSES MAY BRUSH ACROSS THE REGION WITH ATTENDANT WEAK FRONTAL
BOUNDARIES WHICH MAY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.
THE ECMWF FORECASTS A RATHER IMPRESSIVE 500 MB RIDGE OVER THE OHIO
AND TENN VALLEYS ON THURSDAY WITH A HOT S TO SE SURFACE FLOW. 850 MB
TEMPERATURES ARE EXPECTED TO BE VERY WARM FROM 18-22C MOST DAYS SO
THE ONLY COOLING WILL BE FROM SCATTERED STORMS. RATHER HIGH
DEWPOINTS WILL HELP KEEP OVERNIGHT LOW TEMPS ELEVATED. LOW CHANCE
POPS FORECASTED FOR MOST DAYS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A GREAT LAKES COLD FRONT NOW PUSHING ACROSS OHIO WILL
BRING A CHANCE OF SCATTERED SHWRS AND TSTMS TO THE AREA THIS AFTN
AND EVE. FOR TNGT LOOK FOR VFR TO MVFR CONDS DUE TO MAINLY PATCHY
FOG AND HAZE AS DRIER AIR TAKES IT TIME TO REACH OHIO.
ON SATURDAY PTLY TO MSTLY SUNNY SKIES WITH UNL VSBYS.

FOR THIS AFTN/EVE...I WILL MENTION THE POSSIBILITY OF MAYBE
A TSTM AT A FEW TAF SITES BY USING EITHER VCTS OR CB. I WILL BASE
MY FINAL DETERMINATION ON COORDINATION WITH THE CENTER WEATHER
UNIT AND MY FINAL LOOK AT RADAR AND SATELLITE PHOTOS.

GREAT LAKES COLD FRONT IS EXPECTED TO STALL ACROSS SOUTHERN OHIO
AND MOVE BACK AS A WARM FRONT SATURDAY NIGHT. THE POSITIONING OF
THE FRONT ALONG WITH ADDITIONAL MOISTURE SHOULD RESULT IN SOME
ORGANIZED SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.
THE MODELS KEEP THE FRONTAL SYSTEM NEAR THE STATE OF OHIO...THIS
WILL RESULT IN MORE SCATTERED SHWRS AND TSTMS MONDAY THRU
WEDNESDAY.

&&

.MARINE...

A VERY WEAK COLD FRONT JUST SOUTH OF LAKE WILL BECOME STATIONARY
THROUGH SATURDAY AS HIGH PRESSURE MOVES FROM THE UPPER LAKES INTO
LAKE ONTARIO BY SATURDAY NIGHT.  THE FRONT WILL BEGIN TO RETURN
NORTH INTO THE LAKE SUNDAY AND MONDAY THEN WAVER BACK AND FORTH NEAR
LAKE ERIE TUESDAY AND WEDNESDAY.

LIGHT WEST WINDS WILL GRADUALLY VEER AROUND THROUGH NORTH THEN EAST
THROUGH EARLY SUNDAY THEN TURN MAINLY SOUTHWEST BY MONDAY AND
INCREASE TO ABOUT 10 TO 15 KNOTS AND TEND TO REMAIN THERE THROUGH
WEDNESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...REL
AVIATION...BC
MARINE...ADAMS
Hazardous weather outlook, Aug 3, 6:48 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
648 AM EDT FRI AUG 3 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-041100-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
648 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA TODAY. WHILE NO ORGANIZED
SEVERE WEATHER IS EXPECTED, SCATTERED THUNDERSTORMS ARE POSSIBLE
TODAY AS THE FRONT MOVES THROUGH. SOME OF THESE STORMS COULD
CONTAIN GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED, THERE IS A CHANCE
OF THUNDERSTORMS ON SUNDAY AS A WARM FRONT MOVES NORTH THROUGH THE
AREA. SOME OF THESE STORMS COULD CONTAIN GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.